Illinois, 2023

Tornadoes and Hail in Illinois, January 3, 2023

January 3, 2023 · NWS ILX · 12 events in 6 counties and zones

An area of low pressure tracking northeastward across Iowa pushed a cold front into central Illinois during the afternoon of January 3rd. The arimass ahead of the front became moderately unstable thanks to surface temperatures climbing into the lower to middle 60s and dewpoints hovering near 60 degrees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An area of low pressure tracking northeastward across Iowa pushed a cold front into central Illinois during the afternoon of January 3rd. The arimass ahead of the front became moderately unstable thanks to surface temperatures climbing into the lower to middle 60s and dewpoints hovering near 60 degrees. Given the instability and increasing amounts of deep-layer wind shear in association with a strong upper low approaching from the west, scattered supercell thunderstorms developed along the front during the afternoon. The storms were primarily focused in a corridor from Springfield and Taylorville northeastward to near Champaign. A total of 8 short-lived weak tornadoes touched down within this corridor, with the strongest tornadoes producing EF-1 damage near Maroa and in the Decatur area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 3, 2:47 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jan 3, 2:47 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
247 PM CST Tue Jan 3 2023

.SYNOPSIS...
Issued at 243 PM CST Tue Jan 3 2023

Scattered showers and thunderstorms are possible west of I-55
through Tuesday evening. A few storms could be strong to severe.
It will be much cooler on Wednesday, with high temperatures
returning to near normal, in the upper 30s. Scattered flurries or
light snow will be possible Wednesday afternoon through Thursday,
primarily north of I-74.

&&

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 243 PM CST Tue Jan 3 2023

As of 2PM, visible satellite imagery showed mostly sunny skies
across E MO and west-central IL, aside from diurnal cumulus.
Records are falling across the area as temperatures soar into the
mid-60s. Areas along and east of I-57 were still overcast, but the
corridor of clear skies should pivot eastward this afternoon
resulting in at least some sun.

A dewpoint gradient is present across the CWA, with dewpoints
decreasing with westward extent from I-55. Despite the latest RAP
mesoanalysis showing 1000 J/kg of uncapped CAPE, vis satellite
shows limited vertical extent to any of the diurnal cumulus across
our area at the moment. Updrafts look a little more vigorous
across SW IL as of 230PM. With sunshine prevailing and a slight
increase in upper level forcing expected this afternoon, still
anticipate shower/t- storm development within an hour or two.
Much of the thinking regarding hazards has not changed since the
early morning and mid- morning AFDs. There is a low, but non-zero,
tornado potential. RAP analysis is in line with forecast
soundings in showing 100+ J/kg of 0-3km CAPE in the vicinity of
the sfc boundary, but the low-level wind profile appears largely
unidirectional, with the KILX VWP hodograph showing no curvature
and RAP analysis showing less than 100 m2/s2 SRH in the lowest
kilometer. Small hail and damaging wind gusts look like more
relevant concerns with any stronger updrafts this afternoon.

Showers and storms may linger east of I-57 through 9 PM, then the
rest of the night will be dry with cooling temperatures overnight.
By Wed morning, the upper low will be positioned near the MN/IA
border. A much cooler airmass will advect into the area behind the
cold front, with 850mb temps falling to around -5 degC, a drop of
nearly 15 degC in 24 hours. Expecting highs to only be in the 30s
west of I-57, and while that's right in line with typical temps
for early Jan it will feel much cooler after the record setting warmth
on Tues. With sfc winds of 10-15 mph, it will feel even cooler,
with wind chills in the 20s through the day. It will be mostly
cloudy on Wed. Steep low-level lapse rates and a shallow layer of
instability atop the boundary layer could result in scattered
flurries or light snow, primarily north of I-74 beginning Wed
afternoon.

&&

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 243 PM CST Tue Jan 3 2023

Main forecast highlights through early next week include:

1) Cloudy and seasonable on Thurs, with isolated flurries or light
snow across the northern half of the area.

2) The next chance for measurable precip is Saturday, in the form
of a mix of rain and snow.

3) Dry with slightly above normal temps Sun into early next week.

Thurs looks quite similar to Wed: cloudy with seasonable temps,
modest westerly winds, and a chance for flurries or light snow
across the northern half of the CWA as the upper low swings
through N IL. By Fri, the upper low will have shifted off to the
NE, and a sfc high pressure ridge builds into the Midwest,
resulting in lighter winds and perhaps some breaks in the clouds.

By Fri night, the next shortwave of interest is expected to be
emerging over the central Plains. An associated sfc low develops
and leads to precip across central IL on Sat. Rain and snow both
appear possible at this time, though it's somewhat difficult to
discern between the two as both sfc temps and wet-bulb temps are
currently forecast to be in the mid-30s, and the specific values
will likely change depending on the exact track of the sfc low.
Forecast soundings do not show much signal for mixed precip at
this time, except for perhaps a chance of freezing rain/drizzle as
precip winds down and cloud ice is lost. But confidence in that
occurring is not high, so kept any mention of freezing rain out of
the forecast. Ensemble members suggest QPF amounts of a few
tenths are possible with this system, but there is currently not a
signal for anything more than minor snow accumulations, if that.

Behind that system, sfc high pressure builds in and should result
in several days of dry weather across central IL, along with
slightly above normal temps into early next week. Models show a
disturbance moving through the southern Plains and mid-MS Valley
Sun night into early next week, but current indications are that
it should track far enough south to keep precip away from our CWA.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1147 AM CST Tue Jan 3 2023

Recent observations show improving visibilities and gradually
lifting ceilings as a warm front continues to lift northward across
central IL. A weak pre cold-frontal feature approaching SPI and PIA
from the west will serve as a focus for isolated shower and
thunderstorm development between 18z Tuesday (PIA, SPI) and 00z
Wednesday (CMI, DEC). Exact location and timing of thunderstorms
remains uncertain, but VCTS have been added to the TAF sites to give
a heads up during the times of greatest concern. Once storms develop
and confidence increases in timing, amendments may be made to
timing and TS may be added. Otherwise, blustery southwest winds
and VFR flight conditions are expected to fill in behind this
prefrontal feature. Some model guidance is suggesting high
IFR/MVFR stratus will spill into central IL from the northwest
between roughly 10z and 16z Wednesday. Confidence is highest in
reduced ceilings at PIA and BMI, though further south there will
be around a 30% chance for those ceilings near the end of the
forecast period.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Erwin
SHORT TERM...Erwin
LONG TERM...Erwin
AVIATION...Bumgardner
Hazardous weather outlook, Jan 3, 3:11 PM CST, 41 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
311 PM CST Tue Jan 3 2023

ILZ027>031-036-037-040-041-047>050-041100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
Cass-Menard-Scott-Morgan-
311 PM CST Tue Jan 3 2023

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ038-042>046-051>057-061>063-066>068-071>073-041100-
McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Sangamon-Christian-
Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
311 PM CST Tue Jan 3 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are possible this afternoon, east of I-55. A
few of the storms could be strong to severe, with hail, damaging
wind gusts, and a low tornado risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through 6 pm.

Auten

In the hours before

Special weather statement, Jan 3, 11:13 AM CST, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1113 AM CST Tue Jan 3 2023

ILZ027-031730-
Knox-
1113 AM CST Tue Jan 3 2023

...A strong thunderstorm will impact portions of northeastern Knox
County through 1130 AM CST...

At 1112 AM CST, Doppler radar was tracking a strong thunderstorm near
Victoria, or 11 miles east of Galesburg, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Victoria around 1120 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4115 8998 4102 8999 4092 9017 4097 9025
      4115 9013
TIME...MOT...LOC 1712Z 219DEG 30KT 4099 9016

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

37
Special weather statement, Jan 3, 11:42 AM CST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1142 AM CST Tue Jan 3 2023

ILZ028-031800-
Stark-
1142 AM CST Tue Jan 3 2023

...A strong thunderstorm will impact portions of northwestern Stark
County through NOON CST...

At 1141 AM CST, Doppler radar was tracking a strong thunderstorm over
Elmira, or near Kewanee, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Stark
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4112 8991 4115 8995 4115 8989 4116 8987
      4123 8987 4123 8986 4124 8977 4123 8977
TIME...MOT...LOC 1741Z 215DEG 36KT 4119 8988

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

37
Special weather statement, Jan 3, 3:46 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Lincoln IL
346 PM CST Tue Jan 3 2023

ILZ042-051-053-032200-
Logan-Sangamon-Macon-
346 PM CST Tue Jan 3 2023

...A strong thunderstorm will impact portions of south central Logan,
east central Sangamon and western Macon Counties through 400 PM
CST...

At 345 PM CST, Doppler radar was tracking a strong thunderstorm over
mainly rural areas of Sangamon County, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Logan, east central Sangamon and western Macon Counties.

This includes Interstate 72 between mile markers 117 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3981 8930 3984 8937 3998 8928 3989 8913
TIME...MOT...LOC 2145Z 217DEG 17KT 3987 8931

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

37

The radar

The Lincoln radar (KILX), 31 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

8 tornado, 4 hail. Local standard time, as filed.

Tornado, Sangamon

When
January 3, 3:52 PM CST to 3:53 PM CST
Where
Sangamon County, 3.75 mi ENE of Lanesville to 3.84 mi ENE of Lanesville
Rating
EFU
Path length
0.09 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
39.874, -89.287

A trained spotter reported a brief tornado touchdown in an open field about 2 miles west-northwest of Illiopolis at 3:52 PM CST. No damage occurred.

Tornado, Logan

When
January 3, 4:05 PM CST to 4:06 PM CST
Where
Logan County, 2.59 mi SW of Latham to 2.57 mi SW of Latham
Rating
EFU
Path length
0.03 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
39.944, -89.205

A trained spotter reported a brief tornado touchdown in an open field about 3 miles southwest of Lathan at 4:05 PM CST. No damage occurred.

Hail, Sangamon

When
January 3, 4:05 PM CST to 4:09 PM CST
Where
Sangamon County, Pawnee
Measured
0.88 in hail
Reported by
Public
Coordinates
39.580, -89.580

Tornado, Macon

When
January 3, 4:33 PM CST to 4:34 PM CST
Where
Macon County, 3.65 mi WSW of Maroa to 3.35 mi WSW of Maroa
Rating
EF0
Path length
0.32 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
40.011, -89.014

A tornado briefly touched down 3 miles southwest of Maroa along Bearsdale Road just north of School Road at 4:33 PM CST. A power pole and irrigation unit were damaged.

Tornado, Macon

When
January 3, 4:35 PM CST to 4:38 PM CST
Where
Macon County, 1.24 mi WNW of Maroa to 1.23 mi NNW of Maroa
Rating
EF1
Path length
0.88 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
40.037, -88.971

A tornado touched down just west of the intersection of US-51 and Washington Street west of Maroa at 4:35 PM CST. The tornado destroyed a barn and tossed the remains of a grain bin across the highway. A fence was also destroyed just east of US-51 near the end of North Sycamore Street. The tornado dissipated just southwest of the Fourwinds RV dealership about 1 mile north-northwest of Maroa at 4:38 PM CST.

Tornado, Christian

When
January 3, 5:05 PM CST to 5:06 PM CST
Where
Christian County, 2.58 mi NNW of Osbernville to 2.64 mi NNW of Osbernville
Rating
EFU
Path length
0.14 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
39.785, -89.196

Law enforcement reported a brief tornado touchdown in an open field about 3 miles east-northeast of Mt, Auburn at 5:05 PM CST. No damage occurred.

Hail, De Witt

When
January 3, 5:07 PM CST to 5:12 PM CST
Where
De Witt County, Parnell
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
40.220, -88.720

Hail, De Witt

When
January 3, 5:17 PM CST to 5:22 PM CST
Where
De Witt County, Farmer City
Measured
1.5 in hail
Reported by
Public
Coordinates
40.250, -88.630

Hail, McLean

When
January 3, 5:34 PM CST to 5:39 PM CST
Where
McLean County, (Bmi)bloomngtn/Norma
Measured
0.88 in hail
Reported by
Public
Coordinates
40.480, -88.920

Tornado, McLean

When
January 3, 5:38 PM CST to 5:42 PM CST
Where
McLean County, 0.05 mi W of Troster to 0.42 mi NE of Troster
Rating
EF1
Path length
0.46 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
40.320, -88.481

A tornado touched down just southwest of a farmstead about 3 miles southeast of Bellflower at 5:38 PM CST. The tornado moved northeastward, destroying a farm outbuilding and splattering dirt and grass on the east-facing side of a house. Debris from the outbuilding was blown northeast for about one quarter of a mile. The homeowner watched the tornado cross North 4100 East Road southwest of their property. The tornado dissipated 3 miles east-southeast of Bellflower at 5:42 PM CST.

Tornado, Macon

When
January 3, 6:00 PM CST to 6:01 PM CST
Where
Macon County, 1.49 mi NE of Decatur to 1.69 mi NE of Decatur
Rating
EF1
Path length
0.21 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
39.864, -88.929

A tornado touched down on the northeast side of Decatur at 6:00 PM CST. The tornado tracked northeastward, causing damage to an abandoned bowling alley on North 22nd Street. Several of the wall panels on the southeast side of the building were removed and blown to the northeast. A trained spotter watched the tornado cross 22nd Street before lifting at 6:01 PM CST.

Tornado, Macon

When
January 3, 6:05 PM CST to 6:08 PM CST
Where
Macon County, 3.43 mi W of Sangamon to 2.55 mi WNW of Sangamon
Rating
EF0
Path length
1.12 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
39.882, -88.895

A tornado touched down in a parking lot on the northeast side of Decatur at 6:05 PM CST. It tracked northeastward through the southern and eastern parts of Richland Community College doing minor damage. The tornado downed several trees, damaged a fence, and moved around multiple car parts on the north side of a building. It continued northeastward, damaging several cedar trees on Christmas Tree Road before lifting just northeast of there in a forested area at 6:08 PM CST.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyThe tornado archive for Illinois, 2023Warnings in Illinois, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078128, 1078129, 1078196, 1078130, 1078133, 1078134, 1078197, 1078198, 1078199, 1078144, 1078182, 1078195.